URL of this page: //medlineplus.gov/ency/article/002630.htm

Diclofenac sodium overdose

Diclofenac sodium is a prescription medicine used to relieve pain and swelling. It is a nonsteroidal anti-inflammatory drug (NSAID). Diclofenac sodium overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Diclofenac sodium can be harmful in large amounts.

Where Found

Diclofenac sodium is a prescription medicine. It is sold under these brand names:

  • Voltaren
  • Arthrotec
  • Solaraze

Other medicines may also contain diclofenac sodium.

Symptoms

Symptoms of a diclofenac sodium overdose include:

In very rare cases, severe breathing problems, coma, convulsions, and blurred vision may occur.

Home Care

Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container to the hospital with you, if possible.

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including a tube through the mouth and breathing machine (ventilator)
  • Fluids through a vein (by IV)
  • Laxative
  • Medicine to reverse stomach inflammation and bleeding, or breathing problems
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

Taking too much diclofenac sodium does not usually cause serious problems. The person may have some stomach pain and vomiting (possibly with blood). However, these symptoms will likely get better. Rarely, a blood transfusion may be needed. Passing a tube through the mouth into the stomach (endoscopy) may be required to stop internal bleeding.

In rare cases, the person may also hear ringing in the ears and have a bad headache, but these symptoms will likely pass as well.

Alternative Names

Voltaren overdose

References

Donovan JW. Nonsteroidal anti-inflammatory drugs. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 51.

Long H. Acetaminophen, aspirin, and NSAIDs. In: Adams JG. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 144.

Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2014:chap 149.

Review Date 10/13/2015

Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

Related MedlinePlus Health Topics